EconPapers    
Economics at your fingertips  
 

An Economic Analysis of Transnational Bankruptcies

Lucian Bebchuk () and Andrew T Guzman

Journal of Law and Economics, 1999, vol. 42, issue 2, 775-808

Abstract: This paper analyzes the effects of the legal rules governing transnational bankruptcies. We compare a regime of "territoriality" in which assets are adjudicated by the jurisdiction in which they are located at the time of the bankruptcy with a regime of "universality" in which all assets are adjudicated in a single jurisdiction. Territoriality is shown to generate a distortion in investment patterns that might lead to an inefficient allocation of capital across countries. We also analyze who gains and who loses from territoriality, explain why countries engage in it even though it reduces global welfare, and identify what can be done to achieve universality. Copyright 1999 by the University of Chicago.

Date: 1999
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
http://dx.doi.org/10.1086/467442 (application/pdf)
Access to the online full text or PDF requires a subscription.

Related works:
Working Paper: An Economic Analysis of Transnational Bankruptcies (2000) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ucp:jlawec:v:42:y:1999:i:2:p:775-808

Access Statistics for this article

More articles in Journal of Law and Economics from University of Chicago Press
Bibliographic data for series maintained by Journals Division ().

 
Page updated 2025-03-20
Handle: RePEc:ucp:jlawec:v:42:y:1999:i:2:p:775-808